Lithium can cause severe side effects, including kidney problems. In some cases, this is called nephrogenic diabetes insipidus, but there’s hope for treatment.
Lithium can help ease symptoms of bipolar disorder, but perhaps with a few interesting side effects.
You may have an insatiable need to quench your thirst and more frequent trips to the bathroom.
This is a common response to lithium, and you’re not alone. Prolonged treatment with lithium can lead to kidney issues such as chronic kidney disease or kidney cysts.
It can also lead to a condition called nephrogenic diabetes insipidus.
Your body is naturally adept at stabilizing your hydration levels, balancing the amount of water you take in versus how much you urinate. This is called water homeostasis.
Taking lithium may reduce your kidneys’ ability to hang onto water, which doesn’t give your urine enough time to become concentrated (that light yellow color).
As a result, you may need to use the restroom more often and notice that your urine looks more diluted (clear) than before taking this medication.
You may start to notice symptoms of excessive urination, also known as polyuria, as early as 2 to 4 months into treatment with lithium.
In the early stages, this condition is reversible when you reduce the dose or taper off lithium (under the guidance of a medical professional).
Nephrogenic diabetes insipidus (NDI) occurs when your kidneys can no longer preserve and concentrate your urine, which could lead to dehydration and require medical support.
Excessive thirst is often one of the first signs that you may have this condition.
A 2018 review shows that the risk of developing this condition increases with particular factors. These include:
- longer duration of use
- increased age
- higher dosages
- using more lithium than prescribed
The review suggests that NDI impacts an estimated 12% of people who have been on lithium for more than 15 years.
Research is inconclusive about exactly when this condition becomes irreversible, but so far, the evidence points to several years into treatment.
The sooner you seek support from a healthcare professional and receive a diagnosis, the better your treatment outlook.
Nephrogenic diabetes insipidus is considered a progressive condition — the symptoms may increase over time. But treatment options are available.
Alternative mood stabilizers
If you’re in the early stages, NDI may be reversible by swapping out lithium for another mood stabilizer, such as lamotrigine (Lamictal).
Reduced sodium intake
Limiting your salt intake may be recommended, as sodium causes your body to retain excess water.
Screening twice a year may also be suggested. Testing for the condition may include measuring your electrolyte levels and checking your renal and thyroid functions.
One treatment option includes a diuretic called amiloride (Midamor) for mild to moderate cases. It works by helping your kidneys produce urine while keeping your potassium levels stable.
Another diuretic, hydrochlorothiazide (Microzide), may also be recommended. But more research is needed on its effectiveness for NDI.
Research is still ongoing about the best treatment options.
A 2021 study found that the diuretic triamterene (Dyrenium) effectively managed a case of NDI for an 81-year-old woman with bipolar disorder treated with lithium. She had no history of diabetes insipidus.
When to seek medical attention
If you’re experiencing severe symptoms of dehydration from taking lithium, it’s essential to seek immediate medical attention. You may need medication and intravenous (IV) fluids to prevent severe or life threatening symptoms.
Signs of severe dehydration include:
- dry mouth
- insatiable thirst
- nausea or vomiting
- shaking hands (tremors)
Lithium has long been considered the gold standard of treatment for bipolar disorder.
A common side effect is increased thirst and more frequent urination. If you’re just beginning lithium, this condition may be reversible.
Nephrogenic diabetes insipidus (NDI) can develop in some cases, usually after several years of lithium treatment. NDI may require additional medical support such as diuretic medication and frequent monitoring of your renal function.
The sooner you visit a healthcare or mental health professional about NDI, the sooner you’ll find a treatment plan that helps you feel better.